Was it all just hypomania?

Here’s the problem with this disease.  (Is it even a disease?? Sometimes I don’t know what to call it.) Anyhow, the problem is that you’re constantly second guessing yourself. You never know if your emotions are “you” or a symptom of your mood.  For that reason, you never really know who the f you are.

I went to therapy this morning. I talked about H, about these past few months, about how horrible they’ve been. “I was kind of depressed,” I told my doctor. She disagreed. She thought I was agitated. Obsessed. She thought I seemed hypomanic. I know that she wants me to increase the Depakote. She didn’t say it, but I could tell.

A short history of me and this drug:
I’ve been married to Depakote for 10 years. When I first took it, I think they had me on something like 1500 mg.  I gained close to 30 pounds. I developed a tremor so terrible I couldn’t eat soup or hold a cup of coffee.  Eventually, I tapered the Depakote down to 500 mg, and I’ve taken that with a cocktail of other medications for many years.  But, back in July, after a blood test  showed that the 500 mg of Depakote was “subtherapeutic,” I increased my dosage to 750 mg. In less than a month, I gained 15 pounds.  My  doctor tried to claim that maybe I was gaining weight because I was just “getting older.” This was the most ridiculous thing she’s ever said to me.

I mean, yes, I’m thin, and so I think it’s annoying to other women when I complain  about my weight because when I gain 10 or 15 pounds, I only go up to a size 4 or a size 6.  But everyone should be sympathetic to the fact that it sucks to suddenly not fit into your clothes because of a medication.  Unfortunately, it’s a side effect I can’t really handle. So after going up to 125 pounds, I went back to the 500 mg.  And the obsession with H happened at that same time. Now, the subtext of the therapy today–I think–was that had been more medicated, maybe I would have had things under control.

But really? Could this possibly be true? Could these past three months have just been me hopped up on hypomania? Would I have been a little bit heavier but a lot saner if I’d just stayed on the 750 mg?  I have to say that I feel duller, less creative, not as exciting when I’m on the 750 mg. I don’t feel as much in general.  And I think that I was obsessive about H because he never called me back, because he didn’t pay attention to me.  More Depakote wouldn’t have made him call me back! More Depakote wouldn’t have changed the fact that it just sucks when a guy ignores you.

Still, I’m second guessing everything. I wish I had a stronger sense of self.  I wish I could say, definitively, this is me, not the mania. Not the disease. But I can’t.

Advertisements

2 thoughts on “Was it all just hypomania?

  1. Hi there, I have been in your shoes. I was diagnosed with bipolar disorder in mid 2001 after a couple of big episodes of depression followed by an episode of hypomania. I have been in remission, with no bipolar mood swings, since mid 2002 after being treated with lithium and thyroxine (a medication used to treat hypothyroidism). I have recently discovered this website and now wonder if my bipolar symptoms were in fact caused by thyroid and possibly adrenal issues alone.

    Check out http://www.stopthethyroidmadness.com

    http://www.stopthethyroidmadness.com/thyroid-depression-mental-health/

    http://www.stopthethyroidmadness.com/thyroid-depression-mental-health/articles/

    http://www.stopthethyroidmadness.com/thyroid-depression-mental-health/inspiring-stories/

    Shocking but potentially life changing information.

    If your thyroid function has been tested with normal results it doesn’t always mean your thyroid function is normal… see the website for more details.

    I am not saying this is you but I couldn’t resist writing in case it is.

    Things need to change in the way these disorders are diagnosed and treated!

    Kate

    Like

  2. I share your comments about sense of self,everytime I am hypomanic I think I am fine great infact I can feel love ,and I can care about others ,but when I come down and spiral into an often deep depression I feel dead,and evenas I am now on 1000mg depakote and mirtazapine (anti depressant) I dont know who I am

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s